Skip Page Header

Home > Inhaled nitrous oxide 'whip-its!' causing subacute combined degeneration of spinal cord.

Al-Sadawi, Mohammed and Claris, Hidalgo and Archie, Chinyere and Jayarangaiah, Apoorva and Oluya, Modupe and McFarlane, Samy I . (2018) Inhaled nitrous oxide 'whip-its!' causing subacute combined degeneration of spinal cord. American Journal of Medical Case Reports, 6 (12) 234-7. doi: 10.12691/ajmcr-6-12-3

URL: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC64994...

The opioid prescription drug epidemic is not the only challenging drug abuse that the United States is facing. Over the past decade, the prevalence of another substance of abuse has dramatically; increased that is nitrous oxide, also known as 'Whip-its'. As per the Substance Abuse and Mental Health Administration, there were twelve million users reported in 2012. Whip-its has become a popular trend among teenagers and young adults, as it is easily accessible. 'Whip-Its!' canisters containing nitrous oxide are available for purchase at grocery stores, on the internet, and various retailers without any age limit, warning or regulations. Reported cases of 'Whip-its' use have been linked to loss of consciousness, anoxic brain injury, cardiac arrest, and death. Yet, another result of chronic nitrous oxide abuse is that of spinal cord myelopathy due to vitamin B 12 deficiency. In this report we present a case of a 22-year-old male with daily abuse of inhaled nitrous oxide in the form of 'Whip-its', who presented with initial symptoms of presumed drug induced psychosis and gradually developed neurological focal deficits, and findings of sensorimotor peripheral neuropathy with myelopathy of the cervical spine and vitamin B12 deficiency.


Item Type
Evidence resource
Drug Type
Inhalents and solvents
Intervention Type
AOD disorder, AOD disorder harm reduction
Date
2018
Pages
234-7
Page Range
pp. 237-240
Volume
6
Number
12
EndNote

Repository Staff Only: item control page